Blog | Wednesday, August 15, 2012

QD: News Every Day--Opioid complications occur post-operatively in 0.5% of cases


Opioid-related adverse drug events including deaths among post-operative patients happens in about 0.5% of cases, according to a report in The Joint Commission's Aug. 8 Sentinel Event Alert.

Of all adverse events, 47% involved wrong doses, 29% involved improper monitoring and 11% involved other factors, including excessive dosing, medication interactions and adverse drug reactions. Reporting to The Joint Commission is voluntary and represents only a small proportion of actual events.

To avoid accidental opioid overuse:
--Screen patients for respiratory depression risk factors;
--Assess previous history of analgesic use or abuse, duration and possible side effects;
--Conduct a full body skin assessment to rule out applied fentanyl patches or implanted drug delivery systems or infusion pumps;
--Use psychosocial support, coordination of care, the promotion of healthful behaviors, nonpharmacologic approaches, and non-opioid pain medications;
--Take extra precautions with patients who are new to opioids or who are being restarted;
--Consult a pharmacist or pain management expert when converting from one opioid to another, or changing the route of administration from oral to IV or transdermal;
--Avoid rapid dose escalation of opioid analgesia above routine dose levels in opioid-tolerant patients;
--Take extra precautions when transferring patients between care units and facilities; and
--Avoid using opioids to meet an arbitrary pain rating or a planned discharge date.

Opioid-related adverse events are associated with more than a $1,000 increase in hospitalization costs and more than a day increase in length of hospital stay, ACP Hospitalist reports.

The Food and Drug Administration provides a "Blueprint for Prescriber Education for Extended-Release and Long-Acting Opioid Analgesics," which includes information about the specific characteristics of products.